"We also asked if he had any other patients showing similar symptoms after taking Gleevec but got no response. "
Well, from the cited article "Electrolyte Disorders Induced by Antineoplastic Drugs", we have:
"In cancer patients, hyponatremia has an overall prevalence up to 47% with mild, moderate and severe degrees accounting for 36, 10, and 1%"
So while severe is rare, overall is not at all rare. Any oncologist should then be aware that anti-cancer drugs can cause hyponatremia.
If the Gleevec is indeed causing the hyponatremia, then it's likely this way: "Syndrome of Inappropriate Antidiuretic Hormone Secretion (SIADH)" https://emedicine.medscape.com/article/246650-overview
...which is from too much water being retained. This is because of what happens inside the kidneys. Has she gained a lot of water weight?
I'd first think of a Nephrologist (kidney doctor), then maybe an Endocrinologist. But Oncologists should be familiar with all of this anyway. E.g., here is a good recent review article in an oncology journal: "Electrolyte Disorders Induced by Antineoplastic Drugs" (antineoplastic means anti-cancer) https://www.frontiersin.org/articles/10.3389/fonc.2020.00779/full
The last thing anybody would want is to stop the Gleevec, which is a wonder drug of anti-cancer treatment. So we must think of "managing" the hyponatremia problem.
I haven't found anything about long term use of Gleevec. But what springs to mind is that she might have started some other drug recently, which is turning mild hyponatremia to severe hyponatremia. Even ibuprofen. Has she?
Hi, Deanna. Yes, hyponatremia is listed as a side effect of Gleevec, though it's a rare side effect.
Here is the official prescribing info, from America's FDA: https://www.drugs.com/pro/gleevec.html#s-34084-4
From that document, hyponatremia seems to occur in less than 1% of patients on Gleevec. It also might possibly be from the blood disorder itself.
Are the doctors at the A&E or the GP's surgery saying it's not related? That would be odd.
Here is a 2010 paper: https://www.nature.com/articles/leu2010215 "Management of adverse events associated with tyrosine kinase inhibitors in the treatment of chronic myeloid leukemia"
(Gleevec is one of those tyrosine kinase inhibitors.)
"Because of the risks of cardiotoxicity, electrolyte levels should be corrected before therapy..."
If you like, I could try to discover if long term use of Gleevec increases the chances of hyponatremia.
Good luck to you and your mum. She is lucky to have such a good daughter as you.